Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Chebyshev constant and Chebyshev points

Author: Susan L. Friedman
Journal: Trans. Amer. Math. Soc. 186 (1973), 129-139
MSC: Primary 52A40
MathSciNet review: 0370365
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Using $ \lambda $th power means in the case $ \lambda \geq 1$, it is proven that the Chebyshev constant for any compact set in $ {R_n}$, real Euclidean n-space, is equal to the radius of the spanning sphere. When $ \lambda > 1$, the Chebyshev points of order m for all $ m \geq 1$ are unique and coincide with the center of the spanning sphere. For the case $ \lambda = 1$, it is established that Chebyshev points of order m for a compact set E in $ {R_2}$ are unique if and only if the cardinality of the intersection of E with its spanning circle is greater than or equal to three.

References [Enhancements On Off] (What's this?)

  • [1] R. Courant and H. Robbins, What is mathematics? Oxford University Press, New York, 1941. MR 3, 144. MR 0005358 (3:144b)
  • [2] N. Dunford and J. T. Schwartz, Linear operators. I. General theory, Pure and Appl. Math., vol. 7, Interscience, New York, 1958. MR 22 #8302. MR 0117523 (22:8302)
  • [3] M. Fekete, Über die Verteilung der Wurzeln bei gewissen algebraischen Gleichungun mit ganzzahligen Koeffizienten, Math. Z. 17 (1923), 228-249. MR 1544613
  • [4] E. Hille, Topics in classical analysis, Lectures on Modern Math., vol. 3, Wiley, New York, 1965, 1-57. MR 31 # 2357. MR 0178099 (31:2357)
  • [5] H. W. E. Jung, Über die kleinste Kugel, die eine räumliche Figur einschliest, J. Reine Angew. Math. 123 (1901), 241-257.
  • [6] B. R. Kripke and T. J. Rivlin, Approximation in the metric of $ {L^1}(X,\mu )$, Trans. Amer. Math. Soc. 119 (1965), 101-122. MR 31 #5078. MR 0180848 (31:5078)
  • [7] G. Pólya and G. Szegö, Über den transfiniten Durchmesser (Kapazitatskonstante) von ebenen und räumlichen Punktmengen, J. Reine Angew Math. 165 (1931), 4-49.
  • [8] I. M. Yaglom, Convex figures, Holt, Rinehart, and Winston, New York, 1961.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 52A40

Retrieve articles in all journals with MSC: 52A40

Additional Information

Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society